Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 40, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 31, 1999, 5:09 PM EDT for Monroe County, Wayne County, New York. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 1999, 5:09 PM EDT (21:09 UTC)
- Expired
- Jul 31, 1999, 6:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
Counties Monroe County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 118 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:15 PM EDT | Thunderstorm Wind | Henrietta, NY | |
| Jul 31, 6:00 PM EDT | Thunderstorm Wind | Palmyra, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 4:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2312 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
073 WUUS1 KBUF 312109 RRA SVRBUF NYC055-117-312215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 509 PM EDT SAT JUL 31 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN WESTERN NEW YORK WESTERN WAYNE COUNTY IN WESTERN NEW YORK * UNTIL 615 PM EDT * AT 5:05 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HENRIETTA...MOVING NORTHEAST AT 40 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR WEBSTER BY 5:20 PM EDT AND WESTERN WAYNE COUNTY 5:35 PM EDT. IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. RSH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:47 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 31, 3:47 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION UPDATED FOR ZNS IN WATCH NATIONAL WEATHER SERVICE BUFFALO NY 347 PM EDT SAT JUL 31 1999 18Z SURFACE CHART SHOWS LOW OVR SOUTHERN LK HURON WITH WARM FRNT EXTENDING EAST INTO WNY AND THEN TURNING SE INTO EAST CENTRAL PA. IN WARM SECTOR VERY HIGH TEMPS AND DEW PTS WITH 95/72 AND 97/74 AT 18Z AT DUNKIRK/ERIE RESPECTIVELY. APPARENT TEMPS GETTING TO NR 105 RANGE IN SW NY. HAVE HAD SPS OUT ABOUT HEAT INDICES EARLIER TODAY AND FEEL WITH PRECIP COMING IN NO HEAT ADVSRY WILL BE NECESSARY FOR THIS EVENING. MANY LOCATIONS HAVE REACHED OR EXCEEDED 90 ALREADY. AREA RADARS SHOWING FIRST BATCH OF SHWRS/TSTMS APPROACHING EASTERN END OF LK ONT ATTM. MORE SIGNIFICANT AREA OF TSTMS OVR SW ONTARIO PROVINCE AHEAD OF SURFACE LOW IN AREA OF STRNG SMCV. OTHER CONVECTION DEVELOPING IN SOUTHERN TIER WHERE IMPRESSIVE 2HR SURFACE THETA E CHANGE. LIS IN -5 TO -9 RANGE OVR THE FCST AREA AS WELL AND 2HR SURFACE CAPE CHANGE IN 500 TO 1500 RANGE WEST OF GENESEE VALLEY. WILL GO WITH LKLY POPS MOST AREAS TNGT BUT CATEGORICAL WESTERN SOUTHERN TIER. MM5 ONLY OUT TO 17 HRS BUT SHOWING SOME VERY HIGH HRLY PRECIP READOUTS OF AN INCH/HR IN 23-01Z TIME FRAME NR YTR HEADING TO EASTERN LK ONT CNTYS FRM 01Z-05Z. WILL TAPER OFF PRECIP NIAGARA FRONTIER AFT 2AM BUT NOT MENTION ENDING OF PRECIP IN AREAS FURTHER TO THE EAST AND SOUTH AS IT SHLD BE MORE TWD PREDAWN HRS. LESS HUMID AIR MOVES INTO THE REGION SUN AFTN WITH DEW PTS DROPPING INTO 50S. 2M TEMPS ON BUFKIT SHOW LOW TO MID 80S ON SUNDAY BUT WITH LOWERING HUMIDITIES IT SHLDNT BE AS OPPRESSIVE AS PAST COUPLE OF DAYS. NW FLOW OF COOLER/DRIER AIR MOVES IN SUNDAY NIGHT AND MONDAY FROM HIGH OVR NORTHERN PLAINS. UPDATE.... SPC ISSUING SVR TSTM WATCH FOR PTNS OF WNY THIS EVENING. WILL HOLD ZNS RELEASE TIL WATCH INFO COMES FRM ALY. .BUF...SVR TSTM WATCH UNTIL 10PM EDT NYZ001>004-010>014-019>021 JJP
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:46 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 64 min |
| Jul 31, 4:53 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 62 min |
| Jul 31, 5:02 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Orleans | 78 min |
| Jul 31, 5:15 PM EDT | Severe Thunderstorm Warning | BUF | Wyoming | 65 min |
| Jul 31, 5:20 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 65 min |
| Jul 31, 5:32 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Livingston | 78 min |
| Jul 31, 5:36 PM EDT | Severe Thunderstorm Warning | BUF | Ontario, Wayne | 79 min |
| Jul 31, 5:50 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 95 min |
| Jul 31, 6:19 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 76 min |
| Jul 31, 6:24 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 76 min |
| Jul 31, 6:48 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 62 min |
| Jul 31, 6:57 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 33 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.